How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Valarie Your Own Question
Valarie
Valarie, Nurse (RN)
Category: Health
Satisfied Customers: 1228
Experience:  36+ yrs exprience medical, surgical, wound/skin care, nutrition, geriatrics, rehab, management
16698619
Type Your Health Question Here...
Valarie is online now
A new question is answered every 9 seconds

I get swelling and bruising of my feet and ankles after wearing

Customer Question

I get swelling and bruising of my feet and ankles after wearing heels (even as low as 1/2") or sitting for long periods of time. what could be causing this?
Submitted: 7 years ago.
Category: Health
Expert:  PatriciaRN replied 7 years ago.
Hello,

I'd like to ask a few questions.

Are you currently on any medications?

Are you a smoker?

Are you overweight?

Are you a diabetic or do you have any other chronic health issues?

Please let me know and perhaps I can be of help.
Customer: replied 7 years ago.
I have crohn's disease so I take Humira and Lialda daily. I periodically take prednisone for flare ups. I also take flagyl for flare ups when needed. Not a smoker. I am 5'1" and 120 pounds (fluctuates about 5 pounds up and down).
Expert:  PatriciaRN replied 7 years ago.
Hello,

Thanks for answering.

It sounds like the medications you are on may be at least partly responsible for the swelling and bruising.

Humira can cause excess bruising and swelling of joints as one of its side effects. Here is a link regarding the medication:

http://www.drugs.com/humira.html

Prednisone can also cause the symptoms as well, with both bruising and swelling.

You may want to discuss the problem with your doctor to see if adjusting the dosages is possible. Also, he can check for other possible problems such as venous insufficiency. Simple tests can be done to determine if you have this problem or if there is some blockage in the lymph nodes. Here is a link on possible causes of ankle swelling:

http://www.healthline.com/adamcontent/foot-leg-and-ankle-swelling

The problem is unlikely to be because of your weight and since you have no other problems, I feel it's likely to be due to the meds. But checking with your doctor is probably the best course of action, just to be certain.

I hope this is helpful. Please feel free to ask a follow up question if you have one.
Customer: replied 7 years ago.
Relist: Answer quality.
She didn't address the bruising I have along with the swelling which is my main cause for concern.
Expert:  Valarie replied 7 years ago.

Hello,

 

PatriciaRN does address the bruising symptoms as a possible side effect of some of the medications you are taking. One in particular, the Humira, has a "warning" in the list of side effects. This can cause a serious side effect of affecting your blood and causing your platelets to become too low. This causes unusual bruising. If it continues, it could seriously affect your health, causing bleeding elsewhere in your body.

 

You need to report this symptom to your doctor right away, and voice your concern about the possible side effect from Humira. Your doctor will be able to do a blood test to see if this is the case.